MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AMS INFLATABLE PENILE PROSTHESIS; DEVICE IMPOTENCE MECHANICAL/HYDRAULIC

BOSTON SCIENTIFIC CORPORATION AMS INFLATABLE PENILE PROSTHESIS; DEVICE IMPOTENCE MECHANICAL/HYDRAULIC
Model Number 72404291
Medical Device Problem Codes Mechanical Problem (1384); Material Puncture/Hole (1504); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not available for analysis; therefore, no physical or visual analysis of the product could be performed.The reported device performance allegation cannot be confirmed.Based on the information available, the cause that contributed to the reported event cannot be established; a conclusion code of cause not established was assigned to this investigation.
 
Event or Problem Description
It was reported that the patient was seen by the physician as the inflatable penile prosthesis did not work as expected.Two weeks later, the patient had the inflatable penile prosthesis cylinders and pump components replaced due to a hole in the cylinder.Following the surgery, the patient was stable, improved and the event resolved.
 
Additional Manufacturer Narrative
Investigation summary: with all the available information, boston scientific concludes, based on analysis results, the cause that contributed to the hole resulting in fluid leak was not confirmed.However, product analysis concluded that identified pump poppet rod misaligned could affect the functionality of device.Device history record review (dhr): the device history record review (dhr) confirmed that the device met all material, assembly and performance specifications.Device technical analysis: upon receipt at our post market quality assurance laboratory, this device was thoroughly analyzed.The pump was leak tested, visually inspected, and examined using a microscope.The tubing was identified as having been cut down to the pump block and no leaks were found.The tubing was returned for analysis.Under microscope it was observed that the pump poppet rod was identified to be misaligned.There was noted that the pump was contaminated.The pump was not functionally tested due to the contamination that was identified within the pump.Product analysis concluded that identified pump poppet rod misaligned could affect the functionality of device.Product analysis identified a device malfunction with the returned pump.The most likely contributor to the pump malfunction was an identified displaced deflation ball and popped rod; such a separation renders the pump inoperable.This displacement or misalignment is indicative of simultaneous compression of the deflation button and the pump bulb.Excessive physical manipulation can damage internal components resulting in component separation or misalignment and subsequent loss of inflation and deflation capabilities.As stated throughout the operating room manual ams 700 ms pump, do not squeeze the deflation button and the pump bulb at the same time.The cylinders were visually inspected, leak tested and examined using a microscope.Both cylinders had wear at folds in the distal and proximal cylinder bodies.Cylinder 1 had a large hole with broken fabric thread which led to a leak in the proximal cylinder body that was the result of a sharp instrument damage which probably occurred during the explant surgery.Cylinder 1 had a pinhole leak in the proximal cylinder body that was the result of a sharp instrument damage which probably occurred during the explant surgery.Due to this damage being consistent with explant surgery it will be considered a secondary failure.Both cylinders were not pressure tested due to that leak that was identified.Labeling review: a labeling review found no evidence of device off-label use or failure to follow instructions for the cylinders.A review of the ams 700 msp pump operating room manual (orm) was performed.As stated throughout the operating room manual ams 700 ms pump, do not squeeze the deflation button and the pump bulb at the same time.The misalignment or displacement of the deflation ball or/and poppet rod is indicative of simultaneous compression of the deflation button and pump bulb.Based on the statements provided throughout the orm, it can be concluded that a problem does not exist in the orm.Investigation conclusion: based on this investigation a clear probable cause for the event was established; therefore, the investigation conclusion code of failure to follow instructions was chosen as the pump damage observed can be traced to the user not following the manufacturer instructions.The investigation conclusion code of cause not established was chosen because cylinders were identified to be damaged by a sharp and it will be considered a secondary failure.
 
Event or Problem Description

Brand Name
AMS INFLATABLE PENILE PROSTHESIS
Common Device Name
DEVICE IMPOTENCE MECHANICAL/HYDRAULIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer Contact
alyson harris
4100 hamline avenue north
building c
saint paul, MN 55112
4089353452
MDR Report Key12606042
Report Number2124215-2021-30466
Device Sequence Number7162297
Product Code FHW
UDI-Device Identifier00878953003931
UDI-Public00878953003931
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
N970012
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/20/2018
Device Model Number72404291
Device Catalogue Number72404291
Device Lot Number817301003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/29/2021
Supplement Date Received by Manufacturer11/18/2021
Initial Report FDA Received Date10/11/2021
Supplement Report FDA Received Date11/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/05/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PUMPMODEL#72404310LOT#112767001
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age73 YR
Patient SexMale